Alert archive / Washington / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 24, 2022, 4:30 PM PDT for Stevens County, Washington. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2022, 4:30 PM PDT (23:30 UTC)
- Expired
- Aug 24, 2022, 5:15 PM PDT
- In force
- 45 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Stevens County, WA
The radar
The Spokane radar (KOTX), 64 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:30 PM PDT | HAIL 0.7 | 2 Wnw Chewelah, WA | DIME SIZE HAIL, HEAVY RAIN AND WIND GUSTS 40-50 MPH. |
| Aug 24, 4:30 PM PDT | HAIL 0.7 | 5 Sw Chewelah, WA | |
| Aug 24, 4:35 PM PDT | TSTM WND DMG | 2 Wsw Chewelah, WA | DOWNED TREE LIMBS AND NUMEROUS POWER OUTAGES NEAR CHEWELAH AND AREAS TO THE SOUTHWEST. OVER 2000 PEOPLE WERE WITHOUT POWER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 2048 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
274 WUUS56 KOTX 242330 SVROTX WAC065-250015- /O.NEW.KOTX.SV.W.0033.220824T2330Z-220825T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Spokane WA 430 PM PDT Wed Aug 24 2022 The National Weather Service in Spokane has issued a * Severe Thunderstorm Warning for... East central Stevens County in northeastern Washington... * Until 515 PM PDT. * At 430 PM PDT, a severe thunderstorm was located over Chewelah, or 41 miles west of Priest River, moving southeast at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Chewelah and Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4830 11784 4832 11776 4819 11762 4815 11780 TIME...MOT...LOC 2330Z 331DEG 11KT 4829 11779 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JCLEV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:07 PM PDT, 23 minutes earlier.
Area forecast discussion, Aug 24, 4:07 PM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Aug 24 2022
.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
won't be as hot as they have been the last couple of weeks. Highs
will mainly be in the upper 80s to mid 90s.
&&
.DISCUSSION...
Through tonight: An upper level low wobbles across the Inland NW
overnight, meanwhile a surface trough spans from central WA into
central OR. Easterly low level flow persists across much of the
region with a plume of high pwats of near 1” remain over the
region. Instability remains high most skinny capes of 1-1.5K J/kg
and sets the stage to fuel convection overnight.
Thunderstorms: Storm motion will remain slow with any storms and the
high moisture content will lead to the potential for heavy rain
and flash flooding. Storm will bubble up this afternoon, especially
over the higher terrain yet any area may be susceptible for convection
given the placement of the upper level circulation. SPC continues
to highlight the risk of strong to severe thunderstorms across
extreme eastern WA into north Idaho with hail and gusty winds,
while WPC points to the threat of heavy rains in this area. Peak
time for thunderstorms looks to be between 4pm to 9pm, and gradually
decreasing through the night. The Flood Watch remains in effect
through the evening.
Thursday and Thursday night: The upper level low slowly creeps from
north Idaho into northwest Montana, and shifts the threat of
thunderstorms and and convection slightly to the east. Will keep
the threat of afternoon and evening thunderstorms across the
higher terrain, including the Cascades, northern mountain and much
of the Idaho Panhandle. The surface trough weakens and westerly
winds spread east of the Cascades by the afternoon hours,
especially in the lee of the Cascades and the Columbia Basin.
Daytime temperatures will be similar across central WA to a couple
of degrees cooler over north Idaho.
Friday and Friday night: The upper level trough finally slips east
and away from the region and showers decrease in coverage across
the Idaho Panhandle. This weather pattern leaves a transitory flat
ridge over the region, as a secondary disturbance nears the coast.
A weak surface cold front tracks across the region by afternoon as
drier air moves arrives and westerly winds increase late in the
afternoon and evening hours. Anticipate local wind gusts of 20-25
mph in the lee of the Cascades in the Columbia Basin. Little
change is expected in daytime temperatures, keeping them above
normal across the region. /rfox.
Saturday and Sunday: Temperatures will cool about 10 degrees
Saturday as the low off the coast digs into Oregon and perhaps
further south into CA/NV. There are some discrepancies in the
ensembles of how far south to dig the trough. Either way, we will
see temperatures near average for late August which is highs in
the upper 70s to mid 80s and lows in the upper 40s to 50s through
the weekend. Winds will remain breezy on Saturday, especially
through the morning and early afternoon, before they decrease
later in the day as the trough moves further from the region.
Monday through Wednesday: The ridge pumps back up across the
region. Temperatures will warm back up above average starting
Monday and continuing through at least Wednesday; about 8 to 15
degrees above average to be more specific. That equates to highs
in the mid 80s to near 100 and lows in the 50s to around 70. Skies
will remain mostly clear and winds will generally be under 10
mph. /Nisbet
&&
.AVIATION...
00Z TAFs: Convection blooming over north-central WA leading
scattered lightning, heavy downpours and hail especially in the
Omak and Nesplem area. Local MVFR conditions are possible under
the heavy cores along with gusts to 35 mph. More convection is
tracking across the central ID Panhandle. These cells are slow
moving and could impact most TAF sites this evening. Gusty east to
northeast winds should decrease overnight. Thunderstorm chances
decrease overnight, while rogue showers may linger. Mid to high
level clouds continue into Thursday. Another round of convection
is possible after 21z Thursday especially across northeast WA into
the northern ID Panhandle. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 87 62 89 58 79 / 30 10 10 10 10 10
Coeur d'Alene 66 84 64 89 57 79 / 30 20 10 10 10 0
Pullman 53 86 54 86 52 76 / 10 10 10 10 0 0
Lewiston 66 93 66 95 64 84 / 10 10 0 10 0 0
Colville 54 88 52 89 49 80 / 40 20 20 10 10 10
Sandpoint 67 80 66 85 54 77 / 50 40 30 20 10 10
Kellogg 63 81 62 83 60 75 / 70 50 20 20 0 0
Moses Lake 67 94 65 95 57 84 / 10 10 0 0 0 0
Wenatchee 68 93 68 92 63 82 / 10 10 0 0 0 0
Omak 66 95 64 95 61 86 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
Mountains-Northern Panhandle.
WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
Okanogan Highlands-Okanogan Valley.
&&In the hours before
Special weather statement, Aug 24, 3:09 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
309 PM PDT Wed Aug 24 2022
WAZ035-038-043-044-242245-
Waterville Plateau WA-Upper Columbia Basin WA-Okanogan Valley WA-
Okanogan Highlands WA-
309 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northeastern Douglas
and eastern Okanogan Counties through 345 PM PDT...
At 309 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nespelem Community, or 30 miles southeast of Omak, moving southwest
at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nespelem Community and Nespelem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4824 11901 4825 11888 4806 11891 4804 11916
TIME...MOT...LOC 2209Z 022DEG 12KT 4820 11896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 24, 3:42 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
342 PM PDT Wed Aug 24 2022
WAZ038-043-242315-
Okanogan Valley WA-Okanogan Highlands WA-
342 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of east central
Okanogan County through 415 PM PDT...
At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of North Omak, or 18 miles east of Omak, moving south at
15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Okanogan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4838 11914 4838 11905 4823 11899 4822 11919
TIME...MOT...LOC 2242Z 347DEG 13KT 4840 11911
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 24, 4:02 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Spokane WA
402 PM PDT Wed Aug 24 2022
WAZ037-242330-
Northeast Mountains WA-
402 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of central Stevens
County through 430 PM PDT...
At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chewelah, or 42 miles west of Priest River, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chewelah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4835 11774 4831 11773 4824 11789 4835 11794
TIME...MOT...LOC 2301Z 081DEG 11KT 4832 11780
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 24, 4:05 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Wed Aug 24 2022
WAZ038-242330-
Okanogan Highlands WA-
405 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 430 PM PDT...
At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Sherman Pass, or 47 miles northeast of Omak,
moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ferry
and northeastern Okanogan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4889 11869 4884 11864 4875 11874 4884 11885
TIME...MOT...LOC 2304Z 039DEG 9KT 4885 11871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 24, 4:10 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Wed Aug 24 2022
WAZ038-242345-
Okanogan Highlands WA-
410 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of west central Ferry
County through 445 PM PDT...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Sherman Pass, or 39 miles northeast of Omak, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4868 11872 4865 11870 4857 11877 4863 11886
TIME...MOT...LOC 2310Z 048DEG 9KT 4865 11873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 24, 4:24 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Spokane WA
424 PM PDT Wed Aug 24 2022
WAZ035-250000-
Upper Columbia Basin WA-
424 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of east central Grant
County through 500 PM PDT...
At 424 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 36 miles north of Moses Lake, moving south at 15
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Grant
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4767 11921 4767 11911 4754 11911 4754 11927
TIME...MOT...LOC 2324Z 013DEG 14KT 4764 11917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JCLEVThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:09 PM PDT | Special Weather Statement | OTX | Ferry | 36 min |
| Aug 24, 3:42 PM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| Aug 24, 3:47 PM PDT | Areal Flood Advisory | OTX | Douglas, Okanogan | 118 min |
| Aug 24, 4:02 PM PDT | Special Weather Statement | OTX | Stevens | 28 min |
| Aug 24, 4:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| Aug 24, 4:10 PM PDT | Special Weather Statement | OTX | Ferry | 35 min |
| Aug 24, 4:24 PM PDT | Special Weather Statement | OTX | Douglas | 36 min |
| Aug 24, 4:42 PM PDT | Areal Flood Advisory | OTX | Stevens | 2 hr |
| Aug 24, 4:44 PM PDT | Special Weather Statement | OTX | Ferry | 31 min |
| Aug 24, 4:51 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 24 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.